Hail, Comanche
- When
- September 17, 3:15 PM CST
- Where
- Comanche County, 7.1 mi SSE of Wilmore
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.230, -99.190
Moisture pooled north of a nearly stationary front and was the fuel for an upper level disturbance to produce a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Moisture pooled north of a nearly stationary front and was the fuel for an upper level disturbance to produce a few severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 17, 2:28 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 328 PM CDT SAT SEP 17 2011 .DISCUSSION... SYNOPSIS... MOIST UPSLOPE SURFACE FLOW DOMINATED THE AREA THIS MORNING AS MOST OF CENTRAL AND SOUTHWEST KANSAS REMAINED JUST NORTH OF A SURFACE WARM FRONT EXTENDING FROM AROUND JOHNSON TO LIBERAL AND INTO EASTERN OKLAHOMA. SURFACE DEW POINTS IN THE WARM SECTOR AVERAGED IN THE MID 60S THROUGH THE IMMEDIATE AREA TO OUR SOUTH WHILE SHALLOW STRATUS IN THE AREA TO THE NORTH OF THE BOUNDARY ERODED TO A GARDEN CITY TO ASHLAND LINE BY NOON. THE SURFACE WARM FRONT NEAR THE OKLAHOMA LINE, AND A MID LEVEL AMPLIFIED WAVE ENTERING THE HIGH PLAINS REGION LATE TONIGHT WILL BE THE MAIN FEATURES OF INTEREST TO INFLUENCE OUR SENSIBLE WEATHER OVER THE NEXT 12-18 HOURS. .DISCUSSION... DAYS 1-2... .SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/ IMMEDIATE OF CONCERN WILL BE A LATE AFTERNOON/EARLY EVENING CONVECTIVE THREAT, PROBABLY MOST LIKELY ANCHORED ACROSS THE SURFACE WARM FRONTAL BOUNDARY ALONG OUR SOUTHERN AND SOUTHEASTERN COUNTIES. THE SURFACE BOUNDARY CONTINUES LIFTING SLOWLY NORTHWARD EARLY THIS AFTERNOON, AND HIGHER RESOLUTION MODELS PLACE THE BOUNDARY ACROSS THE SOUTHERN TIER OF COUNTIES AND CURVING NORTHWARD INTO THE SURFACE THROUGH OVER SOUTHEAST COLORADO BY EARLY THIS EVENING. BASED ON THE CURRENT OBSERVATIONS, THE BOUNDARY IS PROBABLY GOING TO BE PLACED A FEW TENS OF MILES FARTHER NORTH THAN THAT. BY EVENING IT IS NO STRETCH THAT MODERATE SURFACE BASED CAPE VALUES CAN BE ACHIEVED WITH SEVERAL HOURS OF INSOLATION. THERE WILL BE A INTRUSION OF STEEPER LOW LEVEL LAPSE RATES INTO OUT SOUTHEAST COUNTIES BY LATE IN THE AFTERNOON WHICH MAY PROVIDE THE CATALYST FOR SURFACE BASE CONVECTIVE INITIATION. A PERUSAL OF SHORT TERM MODELS SUGGEST CONVECTION DEVELOPMENT POSSIBLE MAINLY THE FRONT IN OUR SOUTHEAST COUNTIES, AND SECONDARILY OVER THE FAR WEST CENTRAL COUNTIES AS WELL LATE THIS AFTERNOON. 40-50 KNOTS OF 0-6 KM WILL EXIST IN THIS LAYER AND SUPERCELLS WILL BE A POSSIBILITY WITH LARGE HAIL A THREAT, ALTHOUGH SUPERCELL WINDS AND ISOLATED TORNADOES ARE ALSO POSSIBLE WITH SUCH LOW LCLS. THIS LINE SHOULD BE EAST OF THE AREA FAIRLY QUICKLY. A SECONDARY POTENTIAL REGION FOR CONVECTION IS ALSO NOTED OVER THE NORTHERN AND WESTERN COUNTIES IN THE EARLY EVENING AND ON THROUGH THE LATE EVENING. THE HRRR (NOT TO BE COMPLETELY SOLD ALL THAT A HIGH RES MODEL PRODUCES) DOES INITIATE CONVECTION ACROSS EASTERN COLORADO AS WELL LATE THIS AFTERNOON, AND SPREADS IT EASTWARD DEVELOPING A COLD POOL WITH MOIST MID 50S'S DEW POINT INFLOW FROM THE AIRMASS ACROSS NORTHWEST KANSAS, BY WAY OF LINEAR CONVECTION. A SHORT MID LEVEL TROUGH NOW OVER WESTERN WYOMING AND WESTERN COLORADO WILL SPREAD EAST THROUGH THE EVENING, AND ACROSS WESTERN KANSAS DURING THE DAY ON SUNDAY. TONIGHT, DIFFERENTIAL VORTICITY ADVECTION MAY AID A CONTINUED ROUND OF MCS ACTIVITY THROUGH MID NIGHT OR THEREAFTER. WITH TIME HOWEVER, SUBSIDENCE WILL WIN OVER THE REGION AND DRIER AIR WILL BE SPREAD DOWNSLOPE BEHIND A SURFACE TROUGH DURING THE DAY SUNDAY. AS A RESULT, WARMER TEMPERATURES CAN BE EXPECTED, ONLY IN THE UPPER 70S TO PERHAPS AROUND 80S DEGREES GIVEN NEARLY NEUTRAL 850 MB LEVEL TEMPERATURE TENDENCY EXPECTED FROM THE WEST. THE UPPER POLAR LEVEL JET BECOMES ANTICYCLONICALLY ORIENTED WITH THE NOSE OF HE JET POSITIONED NEAR THE CENTRAL PLAINS ON MONDAY. THIS IN EFFECT PLACES WESTERN KANSAS NEAR THE RIGHT FRONT QUADRANT OF THE JET INA DRYING ATMOSPHERE. THE SURFACE RESPONSE WILL BE INCREASING LOW LEVEL HEIGHTS AND WEAKENING WIND GRADIENT. DAYS 3-7... A POTENT UPPER LEVEL SHORTWAVE TROUGH WILL MOVE FROM THE DAKOTAS ON TUESDAY MORNING WITH A CLOSED LOW AND A DEEP TROUGH EXTENDING FROM THE GREAT LAKES AND INTO THE CENTRAL PLAINS ON TUESDAY INTO THURSDAY. THIS SYSTEM WILL PUSH A COLD FRONT THROUGH THE FA BY LATE TUESDAY AFTERNOON OR TUESDAY NIGHT. WILL KEEP SOME SMALL POPS FOR TUESDAY AFTERNOON INTO TUESDAY NIGHT WITH THE COLD FRONT. BY FRIDAY INTO SATURDAY A CUT OFF CLOSED LOW DEVELOPS AT THE BOTTOM OF THE TROUGH IN THE MID MISSISSIPPI VALLEY AREA. THE GFS IS A BIT FARTHER WEST WITH THE LOW INTO MISSOURI WHILE THE CANADIAN KEEPS A PROGRESSIVE UPPER TROUGH. WILL HEDGE TOWARDS THE CLOSED LOW WITH THE ECMWF AND GFS. HAVE LOWERED GOING HIGH TEMPS SEVERAL DEGREES FROM WEDNESDAY INTO SATURDAY WITH THE CLOSED LOW AND A BROAD AREA OF SURFACE COLD HIGH PRESSURE INTO THE PLAINS. AS FOR TEMPERATURES WILL KEEP OVERNIGHT LOWS IN THE LOW TO MID 50S. HIGHS ON TUESDAY WILL BE THE WARMEST AHEAD OF THE COLD FRONT WITH LOW TO MID 80S. THEN HIGH TEMPS IN THE 70S WITH A WARMING TREND INTO THE WEEKEND INTO THE 80S. .AVIATION... FOR THE 18Z TAF ISSUANCE...CLEARING LINE NEAR KDDC AND THROUGH KGCK WITH CIGS BECOMING VFR. HOWEVER AT KHYS CIGS SHOULD REMAIN IFR TODAY AHEAD OF THE WARM FRONT. THE BEST CHANCE FOR CONVECTION COMES OUT WITH AN UPPER LEVEL SHORTWAVE TROUGH AROUND MIDNIGHT AND COULD LAST FOR SEVERAL HOURS TILL AROUND 12Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 81 52 84 / 50 10 0 10 GCK 56 80 52 84 / 40 10 0 10 EHA 55 82 54 85 / 30 10 0 10 LBL 57 82 54 85 / 20 10 0 10 HYS 57 79 51 82 / 40 10 0 10 P28 62 81 55 83 / 70 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... && FN06/33
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT SAT SEP 17 2011 KSZ030-031-043>046-061>066-074>081-084>090-180915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 300 PM CDT SAT SEP 17 2011 /200 PM MDT SAT SEP 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING GENERALLY ALONG AND EAST OF A LINE FROM GARDEN CITY TO MEADE. IN THIS ZONE...THERE IS A RISK FOR SEVERE WEATHER WITH A THREAT OF GOLF BALL SIZED HAIL, DAMAGING WINDS NEAR 70 MPH AND ISOLATED TORNADOES. THE THREAT FOR SEVERE WEATHER WILL DIMINISH BY MID EVENING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA OVERNIGHT, BUT THE THREATS WOULD BE LIMITED TO LIGHTNING, GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE AREA TUESDAY INTO WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM GARDEN CITY TO MEADE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT SAT SEP 17 2011 KSZ089-172130- COMANCHE- 340 PM CDT SAT SEP 17 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE COUNTY... AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF BUTTERMILK...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3721 9937 3734 9901 3700 9901 3700 9948 TIME...MOT...LOC 2040Z 240DEG 23KT 3712 9918 RUSSELL
The Dodge City radar (KDDC), 91 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348793, 348794, 348795, 348796.